Public release date: 26-May-2009
– Capecitabine is a common anti-cancer drug used in the treatment of a number of cancers such as head and neck cancers, breast, stomach and colorectal cancers.
– now advising all cancer patients who are being treated with the commonly used drug, capecitabine, to carry a doctor’s letter with them if they want to travel to the USA.
Immigration officials held a cancer patient for four hours before they allowed him to enter the USA because one of his cancer drugs caused his fingerprints to disappear. His oncologist is now advising all cancer patients who are being treated with the commonly used drug, capecitabine, to carry a doctor’s letter with them if they want to travel to the USA.
The incident is highlighted in a letter to the cancer journal, Annals of Oncology , published online today (Wednesday 27 May). According to the oncologist, several other cancer patients have reported loss of fingerprints on their blog sites, and some have also commented on similar problems entering the USA.
Dr Eng-Huat Tan, a senior consultant in the medical oncology department at the National Cancer Centre, Singapore, described how his patient, a 62-year-old man, had head and neck cancer that had spread (metastatic nasopharyngeal carcinoma), but which had responded well to chemotherapy. To help prevent a recurrence of the cancer the patient was put on a maintenance dose of capecitabine, an anti-metabolite drug.
Capecitabine is a common anti-cancer drug used in the treatment of a number of cancers such as head and neck cancers, breast, stomach and colorectal cancers. One of its adverse side-effects can be hand-foot syndrome; this is chronic inflammation of the palms or soles of the feet and the skin can peel, bleed and develop ulcers or blisters. “This can give rise to eradication of finger prints with time,” said Dr Tan.
The patient, Mr S, developed a mild case of hand-foot syndrome, and because it was not affecting his daily life he was kept on a low dose of the drug.
“In December 2008, after more than three years of capecitabine, he went to the United States to visit his relatives,” wrote Dr Tan. “He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat. He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future.”
Foreign visitors have been asked to provide fingerprints at USA airports for several years now, and the images are matched with millions of visa holders to detect whether the new visa applicant has a visa under a different name. “These fingerprints are also matched to a list of suspected criminals,” wrote Dr Tan.
Mr S was not aware that he had lost his fingerprints before he travelled.
Dr Tan concludes: “In summary, patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter United States’ ports or other countries that require fingerprint identification and should be warned about this. It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine. However, it is possible that there may be a growing number of such patients as Mr S who may benefit from maintenance capecitabine for disseminated malignancy. These patients should prepare adequately before travelling to avert the inconvenience that Mr S was put through.”
Dr Tan said that he would recommend patients on capecitabine to carry a doctor’s letter with them. “My patient subsequently travelled again with a letter from us and he had fewer problems getting through.”